Hail, Stearns
- When
- May 28, 1:35 PM CST
- Where
- Stearns County, 2.32 mi NE of St Joseph
- Measured
- 2.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 45.596, -94.299
A small complex of thunderstorms developed across central Minnesota during the afternoon of Monday, May 28th. The storms quickly became severe, and produced up to hen egg size hail around St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A small complex of thunderstorms developed across central Minnesota during the afternoon of Monday, May 28th. The storms quickly became severe, and produced up to hen egg size hail around St. Cloud, and Sartell, Minnesota. Most of the storms weakened after 6 pm, and moved into west central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 1:33 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 233 PM CDT MON MAY 28 2012 .DISCUSSION... A COOL AND DAMP PERIOD THROUGH THE REST OF WORK WEEK...WITH DRIER WEATHER ALONG WITH TEMPERATURES WARMING BACK INTO THE 70S AND 80S NEXT SUNDAY. UPPER LEVEL TROUGH CENTERED OVER NORTHERN NORTH DAKOTA...WILL CONTINUE TO LIFT NORTHEAST THE UPPER GREAT LAKES BY TUESDAY MORNING. REFLECTION OF THE UPPER TROUGH EXTENDS SOUTHWARD AS WEAK SURFACE TROUGH OVER THE EASTERN HALF OF MN. ON GOING THUNDERSTORM ACTIVITY WAS ASSOCIATED WITH INSTABILITY(1000-1500 J/KG SBCAPES) AND MOISTURE CONVERGENCE ALONG THE FRONTAL BOUNDARY. WITH FREEZING LEVEL BELOW 10000 FEET...POSSIBLY SOME LARGE HAIL WITH A FEW OF THE STRONGER STORMS THROUGH EARLY THIS EVENING. UPPER TROUGH WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE UPPER MIDWEST THROUGH TUESDAY NIGHT. COLD POOL ALOFT WILL EXTEND SOUTH OVER MUCH OF FORECAST AREA INTO TUESDAY. A SHORT WAVE TROUGH IS FORECAST TO ROTATE SOUTHEAST THROUGH OUR NORTHEAST HALF OF FA. SCATTERED SHRA POSSIBLE THROUGH EARLY TUESDAY EVENING...THEN PARTIAL CLEARING OVER SOUTHERN HALF TUESDAY NIGHT. THE NEXT WEATHER SYSTEM WILL DEVELOP OVER THE NORTHERN PLAINS WEDNESDAY...AND MOVE OVER SOUTHERN MN BY THURSDAY AFTERNOON. THIS SYSTEM WILL HELP SQUEEZE OUT ANOTHER ADDITIONAL UP TO .25 HUNDREDTH OF AN INCH OF PRECIPITATION. MAX TEMPS OVER THE NEXT COUPLE OF DAYS WILL BE RATHER COOL...WITH READINGS IN THE UPPER 50S AND LOWER 60S TUESDAY AND WEDNESDAY. THE LATEST LONG RANGE MODEL...INDICATES MORE OF SAME WITH ANOTHER PROLONGED PERIOD OF UNSETTLED WEATHER FOR MUCH OF THE UPPER MIDWEST INTO NEXT WEEK. && .AVIATION.../18Z TAF ISSUANCE/ OVERALL... VFR CONDITIONS WILL PREDOMINATE THROUGH THE FORECAST PERIOD. THE UPPER LOW TO OUR NORTHWEST WILL MIGRATE EAST INTO THE AREA THROUGH THE PERIOD... WORKING IN CONCERT WITH A SECONDARY FRONTAL BOUNDARY TO KICK OFF SOME SCATTERED SHRA/TSRA THIS AFTERNOON... THEN PERHAPS A FEW ISOLATED SHRA ON TUESDAY AFTERNOON. CEILINGS WITH ANY SHRA/TSRA WILL MAINLY BE VFR WITH JUST SOME BRIEF MVFR POSSIBLE. CONFIDENCE IN TIMING LOCATION OF ACTIVITY IS TOO LOW TO SPECIFICALLY MENTION ANYTHING OTHER THAN VFR VISIBILITIES... AND NO PREVAILING THUNDER AT THIS POINT. BEST CHANCES THIS AFTERNOON WILL BE ACROSS THE NORTHERN SITES... WITH KMSP LIKELY NEAR THE SOUTHERN EDGE OF ANYTHING THAT MANAGES TO GET GOING. WOULD EXPECT SCATTERED CONVECTION TO DEVELOP ACROSS THE WESTERN OR CENTRAL PORTION OF THE AREA AROUND 19Z OR 20Z... THEN MIGRATE EAST THROUGH THE AFTERNOON INTO EARLY EVENING... ONCE AGAIN MAINLY IMPACTING LOCATIONS ACROSS THE NORTH HALF OF THE FORECAST AREA. WINDS WILL SHIFT FROM SOUTHWEST TO WEST-NORTHWEST WITH THE FRONTAL PASSAGE... ALTHOUGH SOME BRIEF NORTH-NORTHWEST WINDS ARE CURRENTLY IMPACTING THE NORTHWEST PART OF THE AREA DUE TO SOME OUTFLOW FROM EARLIER CONVECTION. THAT BRIEF PERIOD OF NORTH-NORTHWEST WINDS MAY IMPACT KSTC AND PERHAPS INTO KRWF... BUT AT THIS POINT AM NOT MENTIONING IT ANY FARTHER SOUTH OR EAST. MORE WIDESPREAD STRATOCU IS EXPECTED TUESDAY AS THE THERMAL TROUGH MOVES INTO THE REGION... WITH SOME INITIAL CEILINGS AOB 3K FT POSSIBLE BEFORE RISING BACK INTO VFR RANGE. KMSP... TAF REFLECTS FORECAST EXPECTATIONS WITH MAIN UNCERTAINTY BEING WITH THE CHANCES FOR SHRA/TSRA THIS AFTERNOON. IF/WHEN ACTIVITY DEVELOPS UPSTREAM WILL AMEND AS NEEDED TO BETTER REFLECT PROBABILITY AND TIMING OF THINGS. SOME UNCERTAINTY IS ALSO ASSOCIATED WITH TIMING AND INITIAL HEIGHT OF CEILINGS MOVING INTO THE AREA ON TUESDAY... WITH +/- 3 HOURS TIMING AND PERHAPS 500FT DIFFERENCES IN CEILING POSSIBLE. //OUTLOOK FOR KMSP FOR TUESDAY NIGHT THROUGH FRIDAY... TUESDAY NIGHT...MVFR CEILINGS POSSIBLE EARLY. WEDNESDAY THROUGH THURSDAY NIGHT...VFR CONDITIONS EXPECTED. FRIDAY...MVFR CEILINGS POSSIBLE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 842 AM CDT MON MAY 28 2012 MNZ042>045-049>053-058>063-066-068>070-WIZ014>016-023>025-027- 291345- TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI- CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD- CARVER-SCOTT-DAKOTA-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- CHIPPEWA- 842 AM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM NEAR LONG PRAIRIE SOUTH TO HUTCHINSON BY MID AFTERNOON... THEN MOVE EAST THROUGH SAINT CLOUD... THE TWIN CITIES... AND PORTIONS OF WEST CENTRAL WISCONSIN DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SMALL HAIL IS POSSIBLE WITH ANY STORMS THAT DEVELOP... AND THE STRONGEST STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER AND LOCALIZED DAMAGING WIND GUSTS. THE PRIMARY AREA FOR POTENTIAL SEVERE STORMS WILL BE NORTH OF A LINE FROM LITCHFIELD TO LADYSMITH... MAINLY BETWEEN 3 PM AND 7 PM. RIVER FLOODING IS POSSIBLE ALONG THE CROW AND COTTONWOOD RIVERS DUE TO THE RECENT HEAVY RAINS. PLEASE REFERENCE THE FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RIVER FLOODING IS POSSIBLE ALONG THE CROW AND COTTONWOOD RIVERS DUE TO THE RECENT HEAVY RAINS. EVENTUALLY THE RIVER FLOODING MAY SPREAD TO THE MINNESOTA AND MISSISSIPPI RIVERS. PLEASE REFERENCE THE FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING RIVER FLOODING. A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS SOUTHWESTERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MNZ041-047-048-054>057-064-065-067-073>078-082>085-091>093-WIZ026- 028-291345- DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR- RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-PEPIN-EAU CLAIRE- 842 AM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN FEW THUNDERSTORMS ARE POSSIBLE TODAY... MAINLY NORTH OF A LINE FROM REDWOOD FALLS TO EAU CLAIRE. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. RIVER FLOODING IS POSSIBLE ALONG THE CROW AND COTTONWOOD RIVERS DUE TO THE RECENT HEAVY RAINS. PLEASE REFERENCE THE FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RIVER FLOODING IS POSSIBLE ALONG THE CROW AND COTTONWOOD RIVERS DUE TO THE RECENT HEAVY RAINS. EVENTUALLY THE RIVER FLOODING MAY SPREAD TO THE MINNESOTA AND MISSISSIPPI RIVERS. PLEASE REFERENCE THE FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING RIVER FLOODING. A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS SOUTHWESTERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT MON MAY 28 2012
MNZ049-050-282000-
BENTON-STEARNS-
154 PM CDT MON MAY 28 2012
...THUNDERSTORMS MOVING OVER BENTON AND STEARNS COUNTIES THROUGH 300
PM CDT...
AT 151 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF ST
STEPHEN TO HAWICK. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ROSCOE.
ST STEPHEN.
RICE.
ST JOSEPH.
COLD SPRING.
LITTLE ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4556 9405 4555 9414 4550 9414 4547 9410
4532 9465 4533 9477 4541 9476 4558 9478
4578 9434 4578 9429 4579 9431 4583 9423
4582 9390
TIME...MOT...LOC 1855Z 244DEG 26KT 4568 9429 4530 9479SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT MON MAY 28 2012
MNZ043-044-050-282030-
BENTON-MILLE LACS-MORRISON-
226 PM CDT MON MAY 28 2012
...THUNDERSTORMS MOVING OVER BENTON...MILLE LACS AND MORRISON
COUNTIES THROUGH 330 PM CDT...
AT 223 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF LITTLE ROCK. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAYHEW.
LITTLE ROCK.
GILMAN.
MORRILL.
RUM RIVER.
ONAMIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4598 9347 4597 9352 4584 9352 4564 9417
4581 9428 4612 9357
TIME...MOT...LOC 1926Z 242DEG 21KT 4577 9410The Minneapolis radar (KMPX), 101 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
11 hail. Local standard time, as filed.
Several reports of large hail occurred around Sartell, Minnesota. The largest hailstone was hen egg size. In addition, some cars had hail damage.
The large hail stone damaged the storm spotter truck windsheld.
The observer reported lots of penny, up to quarter size hail for approximately five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374123, 373395, 373396, 373398, 373397, 373399, 373400, 373401, 373402, 373403, 373404.